Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 57, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2016, 7:47 PM EDT for 4 counties in Tennessee. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2016, 7:47 PM EDT (23:47 UTC)
- Expired
- Jun 21, 2016, 8:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grainger County, TN, Jefferson County, TN, Knox County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 24 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:00 PM EDT | TSTM WND DMG | Maynardville, TN | SEVERAL TREES DOWN ALL ALONG HIGHWAY 33. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892
WUUS54 KMRX 212347
SVRMRX
TNC057-089-093-173-220045-
/O.NEW.KMRX.SV.W.0057.160621T2347Z-160622T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 PM EDT TUE JUN 21 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KNOX COUNTY IN EASTERN TENNESSEE...
SOUTHWESTERN GRAINGER COUNTY IN EASTERN TENNESSEE...
NORTHWESTERN JEFFERSON COUNTY IN EASTERN TENNESSEE...
SOUTHEASTERN UNION COUNTY IN EASTERN TENNESSEE...
* UNTIL 845 PM EDT
* AT 747 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
PLAINVIEW...OR 8 MILES SOUTHEAST OF MAYNARDVILLE...MOVING SOUTH AT
45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...JEFFERSON CITY...DANDRIDGE...MAYNARDVILLE...
PLAINVIEW...NEW MARKET...STRAWBERRY PLAINS...HALLS...BLAINE...
LUTTRELL...BUFFALO SPRINGS...PAULETTE...MALONEYVILLE...ROSE HILL...
JOPPA...HOUSE MOUNTAIN S.P....MASCOT AND BIG RIDGE S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3607 8336 3603 8363 3604 8365 3604 8367
3602 8367 3596 8402 3632 8389 3635 8374
3634 8371 3636 8369
TIME...MOT...LOC 2347Z 342DEG 37KT 3614 8373
HAIL...1.00IN
WIND...60MPH
$$
MJB1 follow-up statement
275
WWUS54 KMRX 220023
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
823 PM EDT TUE JUN 21 2016
TNC057-089-093-173-220045-
/O.CON.KMRX.SV.W.0057.000000T0000Z-160622T0045Z/
KNOX TN-GRAINGER TN-JEFFERSON TN-UNION TN-
823 PM EDT TUE JUN 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN KNOX...SOUTHWESTERN GRAINGER...NORTHWESTERN
JEFFERSON AND SOUTHEASTERN UNION COUNTIES...
AT 822 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF NEW
MARKET...OR 11 MILES WEST OF JEFFERSON CITY...MOVING SOUTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...JEFFERSON CITY...DANDRIDGE...MAYNARDVILLE...PLAINVIEW...
NEW MARKET...STRAWBERRY PLAINS...HALLS...BLAINE...LUTTRELL...
BUFFALO SPRINGS...PAULETTE...MALONEYVILLE...ROSE HILL...JOPPA...
HOUSE MOUNTAIN S.P....MASCOT AND BIG RIDGE S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3607 8336 3603 8363 3604 8365 3604 8367
3602 8367 3596 8402 3632 8389 3635 8374
3634 8371 3636 8369
TIME...MOT...LOC 0022Z 340DEG 19KT 3607 8369
HAIL...1.00IN
WIND...60MPH
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:27 PM EDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 21, 2:27 PM EDT, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Morristown TN 227 PM EDT TUE JUN 21 2016 .SHORT TERM...(Tonight through Wednesday night)...Scattered showers and thunderstorms will continue to develop across Kentucky and Virginia through the afternoon and evening. The threat for severe thunderstorms still appears to be north of I40...with the best chances in SW VA. Instabilities around 2000 to 3000 J/kg with winds throughout the mid and upper levels out of the NW at 30 kt to 40 kt. PW values remain around 1.6 to 1.7 which is above normal for this time of year. The best area for forcing is actually north of the area...which will allow strong to severe storms to develop...then move southeast into northern plateau...northern valley...and SW VA. Best threat with these storms is going to be damaging winds and localized flooding. Enough dry air in the mid and upper levels...combined with the fast moving storms...will allow straight line and downburst winds to be a threat. With the high PW values, storms could produce localized flooding. Small hail and cloud to ground lightning will also be a threat with these storms. Storms are expected to continue to develop through the afternoon...moving through rest of the area through the evening. Tonight...instabilities will decrease...and showers and thunderstorms will continue east southeast. Southern areas could see stray scattered showers late in the night. By early morning...all activity should be east of the area...with overcast skies continuing until sunrise. Low level moisture should be high enough for patchy fog development. Amount of fog will depend on where and how much rain falls this evening. Low level winds will increase across SW VA early Wednesday morning as a weak jet moves through. Higher elevations could see strong winds briefly through the morning. Wednesday morning should be dry with lingering clouds as another wave of energy approaches. Models differ on timing and coverage...so for now left chance pop in across the area. Best chance for strong storms is going to be northern plateau...northern valley...NE TN...and SW VA. Although parameters Wednesday afternoon are expected to be less than today. Showers and thunderstorms expected to again weaken and move east of the area by Wednesday late evening...leaving mostly cloudy skies and a chance for fog overnight Wednesday night in to early Thursday morning. .LONG TERM (Thursday through Tuesday)... Ridging over the south central US will strengthen Wednesday night into Thursday, resulting in a brief break in shower/thunderstorm activity for at least Thursday morning. A low pressure system moving through the Great Lakes/New England will drag a cold front through the Central Appalachians late Thursday, bringing another chance for storms to the area through the overnight hours. Some of the storms may be strong, especially across northeastern Tennessee and southwest Virginia. Locally heavy rain is also possible across southwest Virginia. For the weekend, expect mainly diurnal scattered showers and thunderstorms. Moisture begins to increase again Sunday as another front moves into the Ohio Valley. This will result in an increased chance for showers/thunderstorms on Monday into Tuesday. Temperatures will generally be slightly above normal throughout the forecast period. The warmest day looks to be Saturday with highs reaching the mid 90s in the southern valleys. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 92 71 94 / 30 30 10 10 Knoxville McGhee Tyson Airport, TN 69 88 70 92 / 30 30 20 10 Oak Ridge, TN 69 88 71 91 / 30 30 20 10 Tri Cities Airport, TN 66 84 65 90 / 30 50 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && JW/EMH/DGS
Hazardous weather outlook, Jun 21, 2:41 PM EDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 241 PM EDT TUE JUN 21 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 241 PM EDT TUE JUN 21 2016 /141 PM CDT TUE JUN 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THROUGH THE EVENING. A FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FOR AREAS ALONG AND NORTH OF INTERSTATE 40. THE GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LOCALIZED FLOODING...WITH A SLIGHTLY LOWER THREAT FOR HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP WEDNESDAY AFTERNOON AND EARLY EVENING WITH A FEW STORMS BECOMING STRONG TO MARGINALLY SEVERE. THE GREATEST THREAT WILL BE DAMAGING WINDS. SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATE THURSDAY. THE BEST CHANCE FOR SEVERE WEATHER THURSDAY NIGHT WILL BE FOR AREAS ALONG AND NORTH OF INTERSTATE 40. THE GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JW/EMH/DGS
In the hours before
Local storm report, Jun 21, 6:25 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG EWING 36.63N 83.43W
06/21/2016 LEE VA PUBLIC
SEVERAL TREES DOWN NEAR EWING, VA.
&&
DHLocal storm report, Jun 21, 6:46 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
646 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 3 NE HONAKER 37.05N 81.94W
06/21/2016 RUSSELL VA PUBLIC
TREES DOWN NEAR THE SWORDS CREEK AREA.
&&
DHLocal storm report, Jun 21, 6:47 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 NE HONAKER 37.05N 81.94W
06/21/2016 E0.75 INCH RUSSELL VA PUBLIC
DIME SIZE HAIL NEAR THE SWORDS CREEK AREA.
&&
DHLocal storm report, Jun 21, 6:48 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG EWING 36.63N 83.43W
06/21/2016 LEE VA PUBLIC
SEVERAL TREES DOWN NEAR EWING, VA.
0635 PM TSTM WND DMG 3 NE HONAKER 37.05N 81.94W
06/21/2016 RUSSELL VA PUBLIC
TREES DOWN NEAR THE SWORDS CREEK AREA.
0635 PM HAIL 3 NE HONAKER 37.05N 81.94W
06/21/2016 E0.75 INCH RUSSELL VA PUBLIC
DIME SIZE HAIL NEAR THE SWORDS CREEK AREA.
&&
DHSpecial weather statement, Jun 21, 6:52 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EDT TUE JUN 21 2016
TNZ014>016-VAZ001-005-212330-
HAWKINS-CLAIBORNE-HANCOCK-SCOTT-LEE-
652 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAIBORNE...WESTERN
HAWKINS...HANCOCK...LEE AND SOUTHWESTERN SCOTT COUNTIES...
AT 651 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
HARROGATE...OR 14 MILES EAST OF MIDDLESBORO...MOVING SOUTHEAST AT 30
MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...SNEEDVILLE...JONESVILLE...BEAN STATION...TAZEWELL...
SURGOINSVILLE...PENNINGTON GAP...HARROGATE...PATTONSVILLE...EWING...
ARTHUR...EVANSTON...ROSE HILL...TREADWAY...KYLES FORD...POWELL RIVER
PRESERVE...HOWARD QUARTER...MOORESBURG AND KLONDIKE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3674 8289 3646 8286 3631 8315 3635 8316
3631 8318 3634 8327 3638 8329 3640 8328
3639 8331 3642 8335 3641 8339 3642 8342
3641 8342 3653 8369 3663 8363 3667 8352
3667 8342 3671 8330 3674 8314 3676 8313
TIME...MOT...LOC 2251Z 302DEG 26KT 3657 8347
AMP.23Local storm report, Jun 21, 7:30 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG CLAIRFIELD 36.55N 83.95W
06/21/2016 CLAIBORNE TN PUBLIC
SEVERAL TREES AND POWER LINES DOWN NEAR CLAIRFIELD, TN.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock | 39 min |
| Jun 21, 6:51 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 39 min |
| Jun 21, 6:52 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins | 38 min |
| Jun 21, 7:25 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Union | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.